I have tardive dyskenisia on my left side of my face. It causes me to have trouble keeping food in my mouth when I am chewing. It slurs my speech and now my eyes are hard to keep open in the Florida sunshine when I am driving. I have sun glasses and a shield over my sunvisor in the car. When I am talking to someone in the car it is hard to talk and drive.
All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.
Add a Comment1 Comments
Thank you for writing.
For the benefit of our readers, Tardive dyskinesia is a neurological disorder that is usually caused by the use of some types of neuroleptic (antipsychotic) drugs over a long period of time. This is not always the case though, as the condition can appear after a shorter time period. These neuroleptic drugs are used for psychiatric, gastrointestinal and neurological disorders.
"Tardive" means "delayed". "Dyskinesia" means "abnormal movement". Tardive dyskinesia is characterized by involuntary, repetitive movements that will mostly affect the lower part of the face.
The face may experience grimacing, lip smacking, lip puckering and pursing, rapid blinking of the eyes, and a protruding tongue. The legs, arms and torso may also experience uncontrolled movement. The fingers may twitch.
Older antipsychotic drugs like Haloperidol, Fluphenazine and Trifluoperazine are the most common drugs to trigger tardive dyskinesia. Other drugs that can be responsible for causing this condition would include Cinnarizine, Flunarizine or Sibelium, and Metoclopramide.
Stopping or decreasing the use of the drug in question can sometimes resolve tardive dyskinesia, though this will usually be a gradual progression of healing over time. If the individual needs the drug for other problems sometimes substitution with another antipsychotic medication may be helpful.
Newer antipsychotic medications like Clozapine, benzodiazepines, adrenergic antagonists and dopamine agonists do not trigger tardive dyskinesia.
Adrenergic antagonists inhibit adrenaline production similar to the way that neuroleptic drugs will block dopamine receptors. Adrenergic antagonists will lessen tension and anxiety. But they can also have a variety of negative side effects.
Some of these adverse effects are dizziness, fatigue and weakness, low blood pressure and low heart rate, visual disturbances and hallucinations.
Dopamine agonists activate dopamine receptors without dopamine being present. They are used for conditions that are characterized by low dopamine.
Vitamin E may be beneficial in the treatment of tardive dyskinesia, especially for those who have had the disorder for less than five years.
Electro-stimulation of the brain may be helpful though the degree of success is not certain and may vary considerably.
Herbs and tissue salts may help to reduce symptoms of tardive dyskinesia. Herbs like milk thistle (silybum marianus), dandelion (taraxacum officinale) and vervain or wild hyssop (verbena officinalis) are good for the liver, acting as aids to protect it from disease and toxins.
Tissue salts may promote healthy function of the brain, the spinal cord and nervous system. These natural treatments can be used whether the individual is on prescription drugs or not.
Please talk to your doctor about these options.
Best,February 21, 2018 - 3:02pm